Advances in drug-induced liver injury

Worldwide, idiosyncratic drug-induced liver injury (DILI) is an uncommon but important cause of acute and chronic liver disease. In general, the susceptibility of DILI is not related to the dose or duration of suspect medication use but rather has been attributed to novel host factors that may involve the individual patients’ microbiome, genome, or transcriptome.1 Establishing a diagnosis of DILI requires a high index of suspicion after ruling out more common causes of liver injury, including viral hepatitis, alcohol abuse, and pancreaticobiliary disease. Lack of a confirmatory objective laboratory test to identify the culprit agent, particularly in patients with polypharmacy, remains problematic. Nonetheless, great progress has been achieved over the past 20 years in DILI research.

The Drug-Induced Liver Injury Network (DILIN) recently published an article identifying the most common causes and outcomes of DILI among 899 patients enrolled in a study between 2003 and antibiotics were the most common drug class to cause DILI, accounting for 40 percent of all cases; amoxicillin/clavulanate was the single most commonly implicated medication (approximately 10 percent).2

Amoxicillin/clavulanate is known to cause painless jaundice in the elderly, typically developing two to four weeks after drug ingestion. Unfortunately, many patients with amoxicillin/clavulanate–associated DILI will undergo extensive radiologic and invasive testing, including endoscopic retrograde cholangiopancreatography, endoscopic ultrasonography, and liver biopsy, to exclude pancreaticobiliary cancer before the history of prior amoxicillin/clavulanate exposure is elicited. Nitrofurantoin, isoniazid, and trimethoprim/sulfamethoxazole are other commonly implicated antibiotics that can cause DILI in adults.

Herbal and dietary supplements

DILIN and others have noted an increasing incidence of DILI due to a potpourri of herbal/dietary supplement (HDS) products. It is estimated that 30 percent to 40 percent of the general U.S. population takes some form of HDS product on a daily basis, such as fish oil, vitamins, or herbal/botanical products, and consumption of these products is even more prevalent in patients with chronic liver disease seeking a “natural” remedy. However, many patients do not report HDS product use to their physicians. In addition to accounting for nearly 20 percent of DILI cases in adults, HDS products can lead to severe, acute liver injury.3


Manufacturers of HDS products are allowed to market their products for a variety of conditions with vague claims of treating symptoms (rather than diseases) with potentially little to no effectiveness or human safety data to support such assertions.


Interestingly, HDS products are regulated in the U.S. similar to foods (not like drugs) wherein governmental agencies only investigate a manufacturer after serious adverse events have been reported to the FDA. Manufacturers of HDS products are allowed to market their products for a variety of conditions with vague claims of treating symptoms (rather than diseases) with potentially little to no effectiveness or human safety data to support such assertions.

In a recent analysis of 130 cases of HDS- related liver injury, 217 products were implicated. Patients who took supplements for energy enhancement or weight loss (i.e, green tea extract, Chinese herbs, OxyElite Pro [USP Labs, Hermosa Beach, California]) frequently required hospitalization (68 percent) and 13 percent required liver transplants. In addition, a unique phenotype of severe cholestasis with jaundice was reported in young men taking various over-the-counter and illicit body- building supplements. These previously healthy individuals developed severe pruritus that persisted for several months, with their peak bilirubin levels frequently exceeding 40 mg/dL. Chemical analysis of the ingested products identified ingredient mislabeling in the majority of the analyzed samples and frequent inclusion of anabolic steroids not listed on the label. Although none of the patients died or required liver transplants, there was substantial morbidity (hepatotoxicity) associated with these body-building supplements.

Pathogenesis

DILIN and other investigators have been collecting biologic samples from patients with DILI in an effort to unravel the mechanism(s) of these rare but potentially severe adverse drug reactions. Using genome-wide association study methods, significant HLA associations with individual drugs have been identified. In addition, polymorphisms in PTNP22 and HLA-A* 33:01 have been associated with general DILI susceptibility. Other mechanistic studies using proteomics, lymphocyte transformation assays, and transcriptomics are also being conducted to identify clinically useful biomarkers.

LiverTox

With more than 1,000 drugs used in daily medical practice and 80,000 HDS products available for purchase, it can be very difficult for clinicians to keep up to date on the incidence and phenotype of liver injury associated with individual agents. For that reason, the LiverTox website was developed by NIH in collaboration with the National Library of Medicine to provide useful and easily searchable information on hepatotoxicity in humans. Using the search function, a brief synopsis of the world’s literature of human hepatotoxicity from a specific drug or 50 HDS products can be reviewed and is shown alongside hyperlinked references and exemplary cases culled from the DILIN database. Access to this free and continuously updated e-textbook may help improve patient care and is also expected to help facilitate DILI research.

Key takeaways

  • Antibiotics and HDS products are the leading causes of DILI in U.S. adults.
  • Establishing a diagnosis of DILI requires the exclusion of other more common causes of liver injury and a plausible temporal association between drug intake and the onset of DILI (usually less than six months).
  • Young men taking body-building supplements can develop severe and disabling cholestasis with jaundice that may persist for two to three months.
  • Mechanistic studies are identifying significant associations between various HLA loci and DILI susceptibility due to individual drugs, including minocycline, terbinafine, and amoxicillin/clavulanate.
  • LiverTox is an up-to-date, easily searchable electronic database that can provide comprehensive and clinically useful information on DILI due to more than 800 drugs and 50 HDS products.

Dr. Fontana has no conflicts to disclose.

References
1. Fontana, R.J. Pathogenesis of idiosyncratic drug-induced liver injury and clinical perspectives. Gastroenterology. 2014;146:914-928.
2. Chalasani, N., Bonkovsky, H.L., Fontana, R., et al; United States Drug Induced Liver Injury Network. Features and outcomes of 899 patients with drug-induced liver injury: the DILIN prospective study. Gastroenterology. 2015;148:1340- 1352.
3. Navarro, V.J., Barnhart, H., Bonkovsky, H.L., et al, Liver injury from herbals and dietary supplements in the U.S. Drug-Induced Liver Injury Network. Hepatology. 2014;60:1399-1408.

Join the discussion

Your email address will not be published. Required fields are marked *